Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 92, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2018, 6:55 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2018, 6:55 PM PDT (01:55 UTC)
- Expired
- Jul 31, 2018, 9:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 59 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1611 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3133 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WGUS55 KVEF 010155 FFWVEF CAC071-010400- /O.NEW.KVEF.FF.W.0092.180801T0155Z-180801T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 655 PM PDT TUE JUL 31 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Northwestern San Bernardino County in southern California... * Until 900 PM PDT. * At 654 PM PDT, Doppler radar indicated a thunderstorm producing heavy rain over Fort Irwin Road north of Barstow. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of northwestern San Bernardino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3509 11687 3497 11686 3497 11697 3506 11699 $$ Morgan
2 follow-up statements
535 WGUS75 KVEF 010256 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 756 PM PDT TUE JUL 31 2018 CAC071-010400- /O.CON.KVEF.FF.W.0092.000000T0000Z-180801T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 756 PM PDT TUE JUL 31 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR NORTHWESTERN SAN BERNARDINO COUNTY... At 755 PM PDT, Doppler radar indicated that rain had ended over Fort Irwin Road. Water may still be flowing down from the mountains, so the warning remains in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3509 11687 3497 11686 3497 11697 3506 11699 $$ Morgan
161 WGUS75 KVEF 010351 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 851 PM PDT TUE JUL 31 2018 CAC071-010400- /O.EXP.KVEF.FF.W.0092.000000T0000Z-180801T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 851 PM PDT TUE JUL 31 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN BERNARDINO COUNTY WILL EXPIRE AT 900 PM PDT... Rain had ended on Fort Irwin Road, and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3509 11687 3497 11686 3497 11697 3506 11699 $$ Morgan
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:18 PM PDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 31, 1:18 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 118 PM PDT Tue Jul 31 2018 .SYNOPSIS...Scattered thunderstorms are expected across the area this evening and Wednesday with the more coverage over the higher terrain. Drier air will begin to work into the area on Thursday gradually decreasing the threat of thunderstorms into the weekend. Temperatures will be within a few degrees above seasonal normal through the period. && .SHORT TERM...Tonight through Friday night. Southerly flow into Inyo County has steadily increased moisture throughout the day. PW values around 1.25 inches have pushed into the southern part of the county with the 1 inch value up to around Independence. Thunderstorms have begun to develop over the Sierra and across central Nye County along and near the moisture gradient. Expect an upward trend in coverage to continue, favoring the higher terrain. Latest mesoanalysis indicated best moisture and instability over Clark County, but the Spring Mountains have been slow to initiate convection so far. Still expect development later this afternoon. The models are indicating some drier air wrapping around the ridge axis and into eastern San Bernardino and southern Clark County and Wednesday, which may act to inhibit convection somewhat there on Wednesday. Models continue to indicate a wave moving northward into southern California but then stalling out. There is some potential for the wave to enhance convective activity in southern San Bernardino County on Thursday afternoon, but confidence is fairly low at this point. The pattern will begin to shift by Friday with trough moving into the West Coast and providing a much drier westerly flow. This will limit convection to Mohave County, although an isolated thunderstorm cannot be ruled out over the Spring Mountains on Friday. .LONG TERM...Saturday through Monday A shortwave will move through NW Pacific this weekend and should continue to help break down the strong ridge that has been in place for the past few weeks. PWATs decrease significantly through the weekend and with it, precipitation chances. Decreased precipitation chances after Friday to reflect this continued trend of drying out. Increasing winds are expected though, especially on Sunday and Monday as southwest flow increases ahead an incoming system. Confidence in the forecast decreases significantly for the end of the forecast. Long range models show a strong trough swinging onshore the west coast and kicking the monsoonal high out of the western half of the US completely, however there is little run to run consistency on how that trough interacts with the high pressure to the east and how strong the cyclonic flow will be in its wake. Will watch model trends through the long term as this could bring a significant pattern change to the area. Temperatures will remain within a few degrees of normal. Low confidence in the temperature forecast for the weekend and the beginning of next week as a pattern change may arrive. .AVIATION...For McCarran...After a lull in the action this morning, thunderstorm activity is expected to increase again in and around the airspace this afternoon. Much like yesterday, there is a good chance that thunderstorms last into the late evening or early overnight. Gusty outflow winds are again possible with any thunderstorms nearby. Tried to highlight the best guess for timing of the outflow winds in the TEMPO groups, however this may need to be adjusted. Outflow winds may not arrive until later than current forecast. Outside of thunderstorm influences, diurnal winds are expected, and should be light but a bit higher than the past few days. For the rest of southern Nevada, northwest Arizona and southeast California...Similar conditions to yesterday are expected this afternoon, with thunderstorms developing across much of the area in the nary afternoon and continuing through at least the evening. Better chance that thunderstorms will develop near BIH today, and could produce some gusty outflow winds. Otherwise && SHORT TERM...Czyzyk LONG TERM...Wolf AVIATION...Boothe && For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:51 PM PDT | Flash Flood Warning | VEF | Inyo | 114 min |
| Aug 1, 1:41 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Aug 1, 2:37 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.